Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 27, 2016, 1:06 PM PDT for 4 counties in California. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2016, 1:06 PM PDT (20:06 UTC)
- Expired
- Apr 27, 2016, 1:44 PM PDT
- In force
- 38 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Calaveras County, CA, San Joaquin County, CA, Stanislaus County, CA, Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 107 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 1:10 PM PDT | HAIL 0.5 | 3 Nnw Oakdale, CA | LARGE AMOUNTS OF SMALL HAIL COVERED THE GROUND, 1 TO 2 INCHES DEEP, PRODUCING VERY SLIPPERY CONDITIONS. A MOBILE HOME CARPORT WAS DAMAGED DUE TO THE WEIGHT OF THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
554 WUUS56 KSTO 272006 SVRSTO CAC009-077-099-109-272100- /O.NEW.KSTO.SV.W.0003.160427T2006Z-160427T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 106 PM PDT WED APR 27 2016 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA... SOUTHWESTERN TUOLUMNE COUNTY IN NORTHERN CALIFORNIA... SOUTH CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA... NORTH CENTRAL STANISLAUS COUNTY IN CENTRAL CALIFORNIA... * UNTIL 200 PM PDT * AT 106 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR EUGENE...OR NEAR OAKDALE...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... OAKDALE...EAST OAKDALE...EUGENE...TELEGRAPH CITY AND COPPEROPOLIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3777 12095 3796 12093 3793 12061 3762 12068 TIME...MOT...LOC 2006Z 261DEG 10KT 3785 12088 $$ CS
2 follow-up statements
495
WWUS56 KSTO 272022
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
122 PM PDT WED APR 27 2016
CAC077-109-272031-
/O.CAN.KSTO.SV.W.0003.000000T0000Z-160427T2100Z/
SAN JOAQUIN CA-TUOLUMNE CA-
122 PM PDT WED APR 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN JOAQUIN AND
SOUTHWESTERN TUOLUMNE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3776 12091 3796 12091 3793 12061 3782 12067
3762 12068
TIME...MOT...LOC 2021Z 261DEG 10KT 3786 12083
$$
CAC009-099-272100-
/O.CON.KSTO.SV.W.0003.000000T0000Z-160427T2100Z/
CALAVERAS CA-STANISLAUS CA-
122 PM PDT WED APR 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR SOUTH CENTRAL CALAVERAS AND NORTH CENTRAL STANISLAUS COUNTIES...
AT 121 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EUGENE...
OR NEAR OAKDALE...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKDALE...EAST OAKDALE...EUGENE...TELEGRAPH CITY AND COPPEROPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3776 12091 3796 12091 3793 12061 3782 12067
3762 12068
TIME...MOT...LOC 2021Z 261DEG 10KT 3786 12083
$$
CS591
WWUS56 KSTO 272044
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PDT WED APR 27 2016
CAC009-099-272053-
/O.CAN.KSTO.SV.W.0003.000000T0000Z-160427T2100Z/
CALAVERAS CA-STANISLAUS CA-
144 PM PDT WED APR 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALAVERAS AND
NORTH CENTRAL STANISLAUS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3776 12091 3796 12091 3793 12061 3782 12067
3762 12068
TIME...MOT...LOC 2036Z 261DEG 10KT 3787 12075
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:01 AM PDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 27, 10:01 AM PDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1001 AM PDT WED APR 27 2016 .Synopsis... Scattered showers and thunderstorms today. Light snow accumulations over the higher elevations of the NorCal mountains. A little breezy behind this system on Thursday, then dry and warmer. && .Discussion... An upper level level trough with a surface cold front will quickly pass through Northern California today. Cool air aloft with this system will bring unstable conditions with scattered showers and afternoon thunderstorms. Radar and surface observations show scattered showers currently along the western side of the Sacramento Valley pushing eastward. By noon there will be the potential for showers across the forecast area. Latest model soundings are showing significant CAPE this afternoon from the northern Coastal Range and to the southeast through the southern Sacramento and northern San Joaquin valleys and extending into the Sierra. This area has the best potential for thunderstorms, though shear looks like it will fairly limited. This reduces the potential for stronger, rotating thunderstorms. Most storms are expected to be more of the relatively short-lived pulse type. The main concerns are small to moderate size hail and locally heavy rain. With relatively dry low levels, local gusty winds near storms could also be an issue. The most favorable timing for thunderstorms looks like 2-5 pm. Convection over the Valley will diminish after sunset, with some lingering showers in the mountains. Snow showers in the higher mountains could bring a few inches of wet snow late this afternoon into tonight. Travelers over mountain passes should use caution. EK && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) A ridge of high pressure will dominate the long term forecast period with warm temperatures and quiet weather. The strongest portion of the high pressure system will be Sunday and Monday, which as a result, will bring above normal temperatures to the region. The Valley could see temperatures in the mid to upper 80s, which would be 10 to 15 degrees above normal for this time of year. A higher amplitude trough of low pressure will slide down into the eastern Pacific just off shore of California Monday and Tuesday. High temperatures will cool slightly, but ranges will still be around 5 degrees above normal. Some slight chances for showers are possible along the Coastal Range, but otherwise no significant weather or precipitation is expected during the long term period. && .AVIATION... VFR conditions are expected at the terminals for the next 24 hour period. Winds will be light out of the south and will generally shift to the west or northwest direction Wednesday night after an upper level disturbance moves through the NorCal region. There could be a few wind gusts during the afternoon hours, mainly for the Stockton terminal. Showers and isolated thunderstorms are possible with the vicinity of the terminals, but confidence of direct influence is lessening at this point with short term model guidance keeping the Valley mostly dry. && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Apr 27, 12:14 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1214 PM PDT WED APR 27 2016 CAZ019-272015- NORTHERN SAN JOAQUIN VALLEY CA- 1214 PM PDT WED APR 27 2016 ...SPECIAL WEATHER STATEMENT... AT 1212 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM BETWEEN FRENCH CAMP AND MANTECA...OR 9 MILES SOUTHEAST OF STOCKTON...MOVING EAST SOUTEAST AT 15 MPH. HALF INCH HAIL...BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STOCKTON...MANTECA...RIVERBANK...LATHROP...ESCALON...DEL RIO...TAFT MOSSWOOD...FARMINGTON AND FRENCH CAMP. LAT...LON 3785 12130 3791 12128 3792 12091 3769 12090 TIME...MOT...LOC 1912Z 270DEG 15KT 3786 12119 EK
Special weather statement, Apr 27, 12:45 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1245 PM PDT WED APR 27 2016
CAZ019-272030-
NORTHERN SAN JOAQUIN VALLEY CA-
1245 PM PDT WED APR 27 2016
...SPECIAL WEATHER STATEMENT...
AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIVERDALE PARK...OR NEAR CERES...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MODESTO...TURLOCK...CERES...PATTERSON...WATERFORD...SHACKELFORD...BRET
HARTE...BYSTROM...RIVERDALE PARK...EMPIRE...HICKMAN...WEST MODESTO...
HUGHSON...DENAIR AND KEYES.
LAT...LON 3764 12114 3772 12063 3755 12061 3746 12083
3746 12112
TIME...MOT...LOC 1945Z 265DEG 19KT 3756 12104
IDMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:14 PM PDT | Special Weather Statement | STO | San Joaquin | 61 min |
| Apr 27, 12:45 PM PDT | Special Weather Statement | STO | Stanislaus | 45 min |
| Apr 27, 1:31 PM PDT | Special Weather Statement | STO | Colusa | 29 min |
| Apr 27, 1:44 PM PDT | Special Weather Statement | STO | San Joaquin | 46 min |
| Apr 27, 2:42 PM PDT | Special Weather Statement | STO | Amador | 63 min |
| Apr 27, 3:13 PM PDT | Severe Thunderstorm Warning | STO | Amador, El Dorado, Sacramento | 62 min |
| Apr 27, 4:23 PM PDT | Special Weather Statement | STO | Sacramento | 37 min |
| Apr 27, 4:56 PM PDT | Special Weather Statement | STO | Sacramento | 49 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.